Alert archive / Oregon / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at May 4, 2017, 2:51 PM PDT for Douglas County, Oregon. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2017, 2:51 PM PDT (21:51 UTC)
- Expired
- May 4, 2017, 3:15 PM PDT
- In force
- 24 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Douglas County, OR
The radar
The Medford radar (KMAX), 122 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 2:55 PM PDT | HAIL 1 | 4 Se Winston, OR | THE CALLER SAID IT COULD HAVE EASILY BEEN LARGER. |
| May 4, 3:15 PM PDT | HAIL 0.25 | 1 Wsw Myrtle Creek, OR | REPORT VIA SOCIAL MEDIA. OCCURRED EARLIER THIS AFTERNOON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -474 J/kg
- Mixed-layer LCL
- 1349 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
509
WUUS56 KMFR 042151
SVRMFR
ORC019-042215-
/O.NEW.KMFR.SV.W.0001.170504T2151Z-170504T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
251 PM PDT THU MAY 4 2017
The National Weather Service in Medford has issued a
* Severe Thunderstorm Warning for...
South central Douglas County in southwestern Oregon...
* Until 315 PM PDT
* At 249 PM PDT, a severe thunderstorm was located over Myrtle Creek,
or 12 miles south of Roseburg, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Roseburg, Winston, Myrtle Creek, Roseburg North, Green and
Tri-City.
* This includes the following highways...
Highway 138 in Oregon between mile markers 1 and 6.
Highway 42 in Oregon between mile markers 74 and 77.
Interstate 5 in Oregon between mile markers 105 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4298 12332 4301 12342 4328 12340 4318 12306
TIME...MOT...LOC 2149Z 197DEG 26KT 4304 12333
HAIL...1.00IN
WIND...60MPH
$$
WRIGHT2 follow-up statements
148
WWUS56 KMFR 042200
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
300 PM PDT THU MAY 4 2017
ORC019-042215-
/O.CON.KMFR.SV.W.0001.000000T0000Z-170504T2215Z/
Douglas OR-
300 PM PDT THU MAY 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR CENTRAL DOUGLAS COUNTY...
At 259 PM PDT, a severe thunderstorm was located near Winston, or 7
miles south of Roseburg, moving north at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Roseburg, Winston, Myrtle Creek, Roseburg North and Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4302 12328 4305 12340 4328 12340 4318 12306
TIME...MOT...LOC 2159Z 197DEG 26KT 4311 12330
HAIL...1.25IN
WIND...60MPH
$$
WRIGHT132
WWUS56 KMFR 042208
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
308 PM PDT THU MAY 4 2017
ORC019-042218-
/O.EXP.KMFR.SV.W.0001.000000T0000Z-170504T2215Z/
Douglas OR-
308 PM PDT THU MAY 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DOUGLAS COUNTY WILL
EXPIRE AT 315 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Medford.
LAT...LON 4302 12328 4305 12340 4328 12340 4318 12306
TIME...MOT...LOC 2208Z 197DEG 26KT 4312 12330
$$
WRIGHTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:26 AM PDT, 5 hours 25 minutes earlier.
Area forecast discussion, May 4, 9:26 AM PDT, 5 hours 25 minutes before
Area Forecast Discussion National Weather Service Medford OR 926 AM PDT Thu May 4 2017 .DISCUSSION... No update will be made to the forecast this morning, as the forecast looks to be well on track. The Storm Prediction Center is now indicating a marginal to slight risk for severe hail and severe gusty winds in portions of our forecast area. Our latest weather story shows this graphic at www.weather.gov/mfr and further information is available at SPC's web site. We will be launching an extra sounding at 18Z to better hone in on the convective threat for today. We also believe there is a threat of flash flooding today from training showers and thunderstorms, mainly urban and small stream, along and near the Cascades this afternoon- mostly west of the Cascade crest and east of Medford and Roseburg. Morning satellite imagery indicates a weak low pressure impulse moving over the Coast Range now. Some convective development appears to be beginning along and near the Coos and Douglas County line, but it is currently weak and elevated. This morning's convective threat appears to be near the NW Douglas/SW Lane County line. That impulse then is expected to move northward and then a secondary, later area of shower and thunderstorm development is expected between 4pm and an 11pm along and into the Cascades, as we have been depicting for a few days. We'll be monitoring the situation through the day to issue any updates, short term forecasts, or warnings as are necessary. BTL && .AVIATION...04/12Z TAF CYCLE...Satellite imagery is indicating that IFR ceilings and fog are entrenched along the coast and will prevail there through the morning. The marine layer will deepen this afternoon as a front approaches from the west, and ceilings at the coast should lift some to MVFR. Current thinking is that it's unlikely inland areas in the Umpqua Basin like Roseburg will see any low ceilings until late this afternoon when the marine layer clouds reach that area. When the marine layer deepens, coastal mountains will become obscured. Meanwhile, a totally different environment exists over the remainder the inland area. VFR will prevail today. Significant instability along and just west of the Cascades will result in thunderstorms developing there this afternoon and evening. Some storms will have the ability to produce strong wind gusts, hail and heavy rain. So, turbulence may be an issue for KMFR/KLMT at times. Current model data suggests that thunderstorms should begin to form over Siskiyou County late this afternoon then move north into Southern Oregon. A cold front will shift through the area with showers tonight. SK/Spilde && .MARINE....Updated 800 AM PDT Thursday, 4 May 2017...Seas will continue to be swell dominated through tonight as winds remain relatively light. The next front will bring showers and moderate west to northwest winds Friday. A thermal trough develops on the coast again late Friday into this weekend with gusty north winds returning, likely reaching small craft advisory levels Friday afternoon or evening. Moderate northwest swell will continue during this time. North winds will increase further Saturday and Sunday with gales possible during the afternoon and evening generally south of Gold Beach beyond 10NM from shore. && .PREV DISCUSSION... /Issued 615 AM PDT Thu May 4 2017/ SHORT TERM...The forecast remains on track for showers and thunderstorms to develop today across inland areas, especially from the Cascades west. Models continue to show the preferred area for thunderstorms will be near the Cascades and to the west this afternoon and evening. There also remains a marginal risk for severe thunderstorms with large hail and strong winds. Today, an upper level trough will approach the coast and the upper ridge will gradually shift to the east. Warm temperatures will continue today across inland areas ahead of this trough. Along the coast expect cool and cloudy conditions with a slight chance for showers. Inland, this pattern will bring increasing mid level moisture with south to southwest flow aloft. Also increasing southerly winds aloft and moderate instability will combine with weak embedded disturbances in the flow and orographics to produce thunderstorms and showers this afternoon and evening. Moderate CAPE is also forecast over central portions of the area. These features will support the development of scattered thunderstorms and showers this afternoon and this evening as well as a marginal risk for severe storms. While some thunderstorms may develop in the early afternoon, expect the main period for thunderstorm development to occur in the mid to late afternoon and into the evening. The main area of focus for storms and the marginal risk for severe storms is expected from the Cascades west to near I-5 corridor in Southern Oregon and into western Siskiyou County in Northern California. Other inland areas will see a slight chance to chance for showers and thunderstorms. Heavy rain may also accompany thunderstorms today, especially along the western slopes of the Southern Oregon Cascades where training of storms is possible. A slight risk for thunderstorms continues overnight, mainly over the Cascades and just to the east into Klamath County. Otherwise expect the pattern to shift towards a showery regime tonight into Friday as the upper trough begins to push into the Pacific Northwest coast and a front moves inland. This pattern will bring numerous showers to areas from the Cascades west on Friday. East of the Cascades expect a chance to slight chance for showers through Friday as well as a slight chance for thunderstorms in the afternoon and evening. Much cooler conditions are also expected across inland areas on Friday with high temperatures lowering into the upper 50s and lower 60s for west side valleys and in the 60s across east side valleys. With an upper trough over the region, cool temperatures will persist into Saturday. Isolated to scattered showers are also expected over eastern portions of the area, mainly in eastern Klamath, Lake, Modoc and central and eastern Siskiyou counties. Isolated showers are also possible in the Cascades and Siskiyou mountains. West of the Southern Oregon Cascades and over western Siskiyou county, expect mainly dry conditions on Saturday. Long term...A weak high pressure ridge is forecast to nudge into the area from the west Sunday into Monday. This will result in diminishing showers on Sunday and dry conditions likely for most the area by Sunday night and Monday. Also there will be a gradual warm up in daytime temperatures with highs forecast in the upper 60s to mid 70s for western valleys and in the mid 60s for eastern valleys by Monday. However this warm up may be brief with models and ensembles favoring a return to wetter and cool conditions by mid to late next week. && .MFR WATCHES/WARNINGS/ADVISORIES... OR...None. CA...None. Pacific Coastal Waters... - Small Craft Advisory from 5 PM Friday to 11 AM PDT Saturday for PZZ356-376. - Hazardous Seas Watch from Friday afternoon through Saturday morning for PZZ376. BTL/CC/NSK
In the hours before
Special weather statement, May 4, 2:39 PM PDT, 12 minutes before
Special Weather Statement National Weather Service Medford OR 239 PM PDT THU MAY 4 2017 ORZ023-042230- Central Douglas County OR- 239 PM PDT THU MAY 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DOUGLAS COUNTY UNTIL 330 PM PDT... At 238 PM PDT, Doppler radar was tracking a strong thunderstorm over Riddle, or 17 miles south of Roseburg, moving north at 20 mph. Dime size hail...very heavy rain...and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Roseburg, Winston, Myrtle Creek, Riddle, Roseburg North, Tri-City and Green. * This includes the following highways... Highway 138 in Oregon between mile markers 1 and 5. Highway 42 in Oregon between mile markers 68 and 77. Interstate 5 in Oregon between mile markers 102 and 125. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4293 12334 4295 12349 4326 12353 4320 12313 TIME...MOT...LOC 2138Z 197DEG 26KT 4297 12340 WRIGHT
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:48 AM PDT | Small Craft Advisory | MFR | 6 days | |
| May 4, 2:48 AM PDT | Hazardous Seas Watch | MFR | 12 hr | |
| May 4, 2:39 PM PDT | Special Weather Statement | MFR | Douglas | 51 min |
| May 4, 3:16 PM PDT | Gale Watch | MFR | 35 hr | |
| May 4, 3:16 PM PDT | Hazardous Seas Watch | MFR | 23 hr |
Nearby
Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.